Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 179, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 22, 2000, 7:20 PM CDT for Van Buren County, Iowa. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 22, 2000, 7:20 PM CDT (00:20 UTC)
- Expired
- Sep 22, 2000, 7:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 7:31 PM CDT | Thunderstorm Wind 53 E | Birmingham, IA | Three power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 363 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 230021 SVRMLI IAC177-230045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 720 PM CDT FRI SEP 22 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VAN BUREN COUNTY IN SOUTHEAST IOWA * UNTIL 745 PM CDT * AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER MOUNT ZION...OR 5 MILES NORTHEAST OF KEOSAUQUA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... BENTONSPORT/VERNON BY 725 PM CDT. 6 MILES NORTH OF BONAPARTE BY 730 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND EXTREME NORTHEAST MISSOURI. LAT...LON 4090 9202 4072 9203 4066 9174 4081 9173 REA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:55 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 22, 2:55 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 255 PM CDT FRI SEP 22 2000 LATEST SFC AND MSAS ANALYSIS INDICATING SFC LOW ACRS SOUTHWEST IA...WITH MAIN WARM FRONT EXTENDING EAST-SOUTHEAST ACRS FAR SOUTHEAST IA INTO WEST CENTRAL IL. ETA BEST IN HANDLING THESE POSITIONS...AS WELL AS OTHER PARAMETERS SUCH AS RH AND PRECIP AND WILL FOLLOW GENERAL ETA/ MESOETA SOLUTIONS THRU FCST PERIODS. AS ELEVATED MCS MOVES OFF NORTHEAST OF CWA...VIS SAT LOOPS INDICATING BREAKS IN CLOUD COVER BUILDING ACRS SOUTH HALF OF CWA. SOME ATMOSPHERIC RECOVERY/ DESTABILIZATION TAKING PLACE ACRS THOSE AREAS WITH INSOLATION AND DPTS CREEPING UP INTO THE 60S...BUT ENOUGH TO FUEL SVR STORMS LATER? FEEL IT MAY...LOOKING AT MSAS LOOP AND LARGE PRESSURE FALLS FROM WEST CENTRAL WI...EXTENDING SOUTH ACRS DVN CWA. LOCAL VAD WIND PROFILE ALSO SHOWING STRONG LLVL SHEAR CONTINUING AS WELL. SFC LOW AND TRIPLE POINT WILL LOOK TO PROPAGATE ACRS CENTRAL INTO THE NORTHEAST CWA THRU 06Z SAT...WITH MOST OF CWA IN LINE FOR ANOTHER ROUND OF CONVECTION. BEST CAPES...BREACHING THE 1K J/KG MARK...ARE PROGGED ACRS THE SOUTHEAST CWA FROM 00Z-06Z...AND FEEL MOST INTENSE/SVR THREAT WILL BE SOUTH OF WARM FRNT ACRS SOUTHEAST THIRD OF CWA THIS EVENING. AFTER PASSAGE OF MAIN VORT THIS AFTERNOON...UPPER SUPPORT WILL BE LACKING AND SOMEWHAT OF A LIMITING FACTOR...ALTHOUGH SOME JET DYNAMICS WILL CONTINUE JUST TO THE NORTH OF THE REGION. WEAK VORT NOW SEEN ON W/V IMAGERY PUSHING ACRS THE NE PANHANDLE...WILL SHEAR JUST TO THE NORTH ACRS MN AND WI TONIGHT... MAYBE PROVIDING A GLANCING SHOT OF UVV/S ACRS PORTIONS TO THE DVN CWA... BUT NOT TIL LATE TONIGHT/SAT MORNING. WITH GOOD SFC-H85 THTA-E ADVECTION CONTINUING ACRS EAST IA/NORTHWEST IL FOR FIRST HALF OF TONIGHT AND POTENTIAL FOR MORE HEFTY STORMS...ADDITIONAL HEAVY RAIN IS POSSIBLE ACRS MUCH OF THE CWA...AND WILL SERIOUSLY PONDER POSSIBLITIY OF A FLASH FLOOD WATCH TONIGHT OVER AREAS THAT RECEIVED HEAVY RAIN THIS MORNING AND AFTERNOON. TEMPERATURES WILL HOLD STEADY OR EVEN CONTINUE TO RISE OVERNIGHT OVER EAST HALF OF CWA...UNTIL DROPPING OFF A BIT TOWARD 11Z OR SO...FOR OVERNIGHT LOWS. UPPER LEVEL FLOW WILL REMAIN WEST-SOUTHWEST ACRS AREA THROUGH AT LEAST 12Z SUN...AS L/W TROUGH OUT WEST TRIES TO PINCH OFF INTO A CUT-OFF UPPER LOW OVER THE CENTRAL ROCKIES. MAIN SFC FRONT WILL GET ORIENTED PARALLEL TO UPPER FLOW JUST TO THE EAST AND SOUTH OF THE CWA TONIGHT AND SAT...AND THUS GET HUNG UP AND SLOW TO MOVE. LARGE SFC RIDGE BUILDING OUT OF ALBERTA AND SASK. WILL EVENTUALLY SHUNT THE FRONT FURTHER SOUTHEAST BY THE END OF THE WEEKEND. UNTIL THEN...H85 BAROCLINICITY/FRONT WILL SHIFT BACK SOUTH ACRS THE NORTHWEST CWA BY 12Z SAT...AND THEN CREEP SLOWLY SOUTHEAST ACRS THE REST OF THE CWA THROUGH 12Z SUN AS FRONT GETS SLOWED BY WESTERLY UPPER FLOW. LLVL/H85 RH/S AND LMRH/S REMAIN HIGH ACRS THE CWA THROUGH AT LEAST 18Z SUN BEFORE SOME LLVL DRYING FINALLY TAKE PLACE LATE SUN AFTERNOON/EVENING. AS LLVL CAA KICKS IN ON SAT INTO JUICED ATMOSPHERE IN PLACE OVER EAST IA/NW IL...AND LINGERING H85 FRONT AND SOME CONVERGENCE AS WELL... WILL KEEP RAIN/DRIZZLE WORDING GOING ALL DAY. TEMPS SHOULD HOLD STEADY...OR EVEN DROP OFF BY LATE AFTERNOON. PRECIP SHOULD END SAT NIGHT ...ALTHOUGH DRIZZLE MAY LINGER IN THE EVENING. CLOUD COVER WILL HELP FROM TEMPS REALLY BOTTOMING OUT SAT NIGHT. CONFLUENT UPPER FLOW AND SOME VORTS LOOK TO SHIFT ACRS IA ON SUNDAY...BUT BEST PRECIP THREAT BY THEN WILL BE SOUTH OF CWA...ALTHOUGH ADDITIONAL DRIZZLE MAY FALL ACRS SOUTHERN CWA THROUGH AT LEAST MIDDAY. IN THE EXTENDED...MON-TUE-WED...MRF HAS COME AROUND CLOSER TO EUROPEAN SOLUTION THIS RUN OF RIPPLING CLOSED UPPER LOW ALONG SOUTHERN PERIPHERY OF HUDSON BAY POLAR VORTEX...ALTHOUGH MRF BIT FURTHER SOUTH AND MORE PROGRESSIVE. STILL...AS THIS FEATURE SWEEPS ACRS THE MIDWEST ON MON AND LLVL BAROCLINICITY SETS UP JUST SOUTH OF THE REGION...LOOKS LIKE COOL OVER-RUNNING RAIN EVENT FOR FIRST DAY OF EXTENDED. BOTH EURO AND MRF THEN MOVE PRECIP EAST OF CWA MON NIGHT AS ANOTHER CANADIAN SFC RIDGE STARTS TO BUILD INTO THE UPPER MIDWEST. FEEL AND WRAP AROUND PRECIP IN STRONG CYCLONIC FLOW ALOFT...WILL REMAIN NORTHEAST OF CWA CLOSER TO BETTER CVA SUPPORT. WILL REMOVE TUE PRECIP CHANCE. WITH SOME INSOLATION GETTING INTO THE CWA ON TUES...FMR MAY BE A BIT COOL...EVEN WITH SUCH COOL H85 TEMPS PROGGED ACRS THE AREA. FELL TEMPS WILL AT LEAST CREEP UP INTO THE LOWER 60S. TUE NIGHT COULD BE COLD ENOUGH FOR SOME FROST AS FULL COOLING EFFECT WILL BE REALIZED AS SFC RIDGE CENTER SETTLES ACRS THE AREA. WILL CONTINUE DRY TREND INTO WED AS SFC RIDGE SINKS TO THE SOUTHEAST. SOME RETURN FLOW WARMING ON BACKSIDE...BUT AFTER SUCH A COOL START TO DAY...WILL GO SIMILAR TO TUE HIGHS ON WED. .DVN... IA...NONE. IL...NONE. MO...NONE. JDH
In the hours before
Special weather statement, Sep 22, 3:51 PM CDT, 3 hours 29 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-230930- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 351 PM CDT FRI SEP 22 2000 ...SHOWERS AND THUNDERSTORMS REDEVELOPING THIS EVENING... ...SEVERE THUNDERSTORMS AND HEAVY RAINS POSSIBLE... A WARM FRONT WILL LIFT NORTH INTO SOUTHEAST IOWA AND NORTHWEST ILLINOIS THIS EVENING...POSSIBLY TO NEAR A MOUNT PLEASANT TO QUAD CITIES TO MORRISON LINE. A COLD FRONT WILL SWEEP INTO THE AREA LATE TONIGHT... PUSHING THE WARM FRONT EAST OF THE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT NEAR AND JUST NORTH OF THE WARM FRONT...AND ALSO SOUTH TOWARDS BURLINGTON AND KEOKUK AHEAD OF THE ADVANCING COLD FRONT. THE PRIMARY THREAT WILL BE HIGH WINDS OF UP TO 60 MPH AND LARGE HAIL OF UP AN INCH OR THE SIZE OF QUARTERS. HEAVY RAINS WILL BE POSSIBLE TONIGHT NEAR AND NORTH OF THE WARM FRONT. THE GREATEST THREAT FOR STREAM FLOODING WILL BE IN AREAS THAT HAD HEAVY RAIN EARLIER TODAY...INCLUDING IOWA...KEOKUK...JOHNSON...CLINTON ...JACKSON...AND CEDAR COUNTIES. A FLASH FLOOD WATCH WILL BE IN EFFECT TONIGHT FOR EASTERN IOWA AND NORTHWEST ILLINOIS...NEAR AND NORTH OF A LINE FROM KEOSAUQUA TO MOUNT PLEASANT TO WAPELLO TO KEWANEE TO PRINCETON. SPOTTERS...LOCAL LAW ENFORCEMENT...AND EMERGENCY MANAGERS IN THE OUTLINED AREA ABOVE SHOULD PLAN FOR POTENTIALLY SEVERE WEATHER AND LOCALLY HEAVY RAINS WHICH MAY PRODUCE FLOODING THIS EVENING OR OVERNIGHT. REA
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 9:04 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.